Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Dodge City, KS

May 24, 1998Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1998, 3:04 PM CDT for Scott County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1998, 3:04 PM CDT (20:04 UTC)
Expired
May 24, 1998, 3:50 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 242002 RRA
SVRDDC
KSC171-242050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 350 PM CDT

* AT 302 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES NORTHWEST OF SCOTT CITY MOVING SOUTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED
  SCOTT CITY                   BY 320 PM CDT
  MANNING                      BY 335 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCbE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

BELL/MCCAMMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:59 AM CDT, 12 hours 5 minutes earlier.

Area forecast discussion, May 24, 2:59 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT SUN MAY 24 1998

...MAIN FORECAST CHALLENGE IS PRECIP CHANCES THROUGHOUT THE FORECAST
PERIOD...

06Z SFC ANALYSIS SHOWED ONE LOW PRESSURE CENTER OVER NORTHERN
MISSOURI AND ANOTHER OVER EASTERN NEW MEXICO. EAST TO SOUTHEAST FLOW
OCCURRING OVER THE ENTIRE CWA AND RESULTING IN MOISTURE BEING PULLED
INTO ABOUT THE EASTERN HALF OF THE CWA. AVN MODEL REALLY HAS A GOOD
HANDLE ON THE SFC PATTERN AT THIS TIME AND HAVE FOLLOWED IT. ALL THE
MODELS VARY WITH THE UPPER LEVEL FEATURES WITH NONE OF THEM HAVING A
REAL GOOD HANDLE ON THE SERIES OF SHORTWAVES PUSHING AROUND THE
UPPER LEVEL TROF CURRENTLY OVER THE NORTHWEST PART OF THE COUNTRY.

WEAK SHORTWAVE OVER EASTERN COLORADO IS ALREADY SETTING OFF
CONVECTION EARLY THIS MORNING. THIS WAVE IS PROGRESSING TO THE EAST
AND WILL THEREFORE CARRY A SMALL POP ACROSS THE CWA TODAY TO COVER.
UPSLOPE FLOW SHOULD ALLOW FOR THE CLOUD COVER TO CONTINUE TO
INCREASE TODAY WITH SKIES GENERALLY MOSTLY CLOUDY. THE LOW PRESSURE
SYSTEM OVER NEW MEXICO WILL CONTINUE TO DEEPEN AND PUSH TO THE NORTH
DURING THE DAY KEEPING GOOD SOUTHEASTERLY FLOW OVER THE AREA. EXPECT
TO SEE PLENTY OF MOISTURE AROUND TO FUEL CONVECTION LATER TODAY.
SHOULD SEE SOME BREAKS IN THE CLOUDS THROUGHOUT THE DAY WHICH WILL
ALLOW TEMPS TO RISE TO NEAR FAN VALUES.

TONIGHT BECOMES THE REAL INTERESTING TIME WITH AVN INDICATING THE
BEST MOISTURE CONVERGENCE OVER THE DDC CWA WITH SFC LIS IN THE -3 TO
-6 RANGE. THE SHORTWAVE CURRENTLY OVER NEVADA AND SOUTHERN UTAH WILL
PUSH INTO THE CENTRAL PLAINS DURING THE LATE AFTERNOON OR EVENING
HOURS...AND WITH THE FRONTAL BOUNDARY JUST TO THE SOUTH OF THE
REGION...EXPECT TO SEE CONVECTION BECOME MORE WIDESPREAD. DUE TO
UNCERTAINTIES WITH EXACTLY WHERE THIS WAVE WILL GO AND WITH THE
TIMING...WILL CARRY A 50 POP EVERYWHERE AND LET THE DAY SHIFT TRY
AND NAIL THINGS DOWN A LITTLE BETTER. TEMPS TO REMAIN MILD UNDER
ABUNDANT CLOUD COVER.

ATMOSPHERE REMAINS UNSTABLE INTO MONDAY WITH BEST MOISTURE
CONVERGENCE STILL OVER THE DDC CWA AND BOUNDARY REMAINING OVER
NORTHERN TEXAS AND OKLAHOMA. FOR NOW...WILL JUST KEEP A CHANCE POP
GOING ACROSS THE AREA. SHOULD SEE AN ABUNDANCE OF CLOUDS AROUND
AGAIN WITH UPSLOPE FLOW CONTINUING...SO WILL LOWER TEMPS JUST A BIT.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 079/062 074/055 079 353
GCK 079/060 073/053 079 353
EHA 083/058 077/053 083 353
LBL 083/061 078/055 083 353
HYS 076/061 071/054 077 353
P28 081/066 079/061 080 353

PARKIN

In the hours before

Special weather statement, May 24, 11:17 AM CDT, 3 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT SUN MAY 24 1998

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST KANSAS
TODAY.  AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE CENTRAL AND
SOUTHERN ROCKIES THIS AFTERNOON...COUPLED WITH AFTERNOON
HEATING...WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS.  THE
THUNDERSTORMS ARE INITIALLY EXPECTED TO FIRE OVER EASTERN COLORADO
AND EXTREME WESTERN KANSAS AND MOVE TO THE EAST SOUTHEAST DURING THE
EVENING HOURS.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS GENERALLY TO THE SOUTH OF
HIGHWAY 96.

GERARD
Special weather statement, May 24, 11:17 AM CDT, 3 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT SUN MAY 24 1998

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST KANSAS
TODAY.  AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE CENTRAL AND
SOUTHERN ROCKIES THIS AFTERNOON...COUPLED WITH AFTERNOON
HEATING...WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS.  THE
THUNDERSTORMS ARE INITIALLY EXPECTED TO FIRE OVER EASTERN COLORADO
AND EXTREME WESTERN KANSAS AND MOVE TO THE EAST SOUTHEAST DURING THE
EVENING HOURS.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS GENERALLY TO THE SOUTH OF
HIGHWAY 96.

GERARD
Special weather statement, May 24, 3:04 PM CDT, 0 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS
SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO
NESS CITY.  THIS BOUNDARY IS SLOWLY MOVING SOUTH.
THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST
AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST
THROUGH NESS CITY AND LACROSSE THROUGH 600 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY
RAIN WHICH COULD CAUSE SOME FLASH FLOODING.  TORNADOES ARE ALSO
POSSIBLE WITH THESE STORMS.

GERARD
Special weather statement, May 24, 3:04 PM CDT, 0 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS
SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO
NESS CITY.  THIS BOUNDARY IS SLOWLY MOVING SOUTH.
THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST
AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST
THROUGH NESS CITY AND LACROSSE THROUGH 600 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY
RAIN WHICH COULD CAUSE SOME FLASH FLOODING.  TORNADOES ARE ALSO
POSSIBLE WITH THESE STORMS.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:21 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 23, 7:45 PM CDTSevere Thunderstorm WarningDDCFord50 min
May 23, 8:05 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningDDCFord48 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
May 23, 9:02 PM CDTTornado WarningDDCClark, Kiowa33 min
May 23, 9:06 PM CDTSevere Thunderstorm WarningDDCFord29 min
May 23, 9:22 PM CDTSevere Thunderstorm WarningDDCComanche48 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningDDCComanche45 min
May 23, 10:26 PM CDTSevere Thunderstorm WarningDDCBarber49 min
May 24, 2:52 PM CDTTornado WarningDDCLane48 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningDDCNess, Trego46 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningDDCRush47 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningDDCLane49 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningDDCNess50 min
May 24, 5:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningDDCPratt32 min
May 24, 6:48 PM CDTSevere Thunderstorm WarningDDCStafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.